MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN CONE IMPACTOR HANDLE; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED

SMITH & NEPHEW, INC. LGN CONE IMPACTOR HANDLE; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Catalog Number 71442011
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/20/2017
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported while surgeon was broaching with a 28 mm long tibial cone broach, the handle broke and became detached from the broach.One piece of the broken handle was retained.The other small fragment is believed to be in the patient's intramedullary tibial canal.
 
Additional Manufacturer Narrative
The associated complaint device was returned for evaluation.Based on the limited clinical information provided, the patient impact cannot be fully assessed as it remains unknown if (and/or where) the fragment/foreign body remains in the patient.No further medical assessment can be rendered at this time.Examination of the impactor tip fracture surface showed that the failure was likely caused by an overload fracture.This can occur when the stresses placed on the impactor tips exceed the yield strength of the material.A review of the manufacturing records did not reveal any manufacturing abnormalities that could have caused or contributed to the reported incident.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
LGN CONE IMPACTOR HANDLE
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key6952219
Report Number1020279-2017-00868
Device Sequence Number13731089
Product Code JWH
UDI-Device Identifier00885556537152
UDI-Public00885556537152
Combination Product (Y/N)N
Initial Reporter StateNE
Initial Reporter CountryUS
PMA/510(K) Number
K162775
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71442011
Device Lot Number17CSC0008
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 06/20/2017
Supplement Date Received by Manufacturer06/20/2017
Initial Report FDA Received Date10/16/2017
Supplement Report FDA Received Date09/04/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71441914/17APG0097
Outcome Attributed to Adverse Event Other;
Patient Age75 YR